Kentucky, 2012

Hail and Damaging Winds in Kentucky, July 18, 2012

July 18, 2012 · NWS PAH · 5 events in 2 counties and zones

Isolated severe thunderstorms occurred in the very hot and unstable late afternoon hours. The storms occurred on the eastern periphery of a strong upper-level high centered over the southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Isolated severe thunderstorms occurred in the very hot and unstable late afternoon hours. The storms occurred on the eastern periphery of a strong upper-level high centered over the southern Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 18, 12:54 AM CST, 12 hours 51 minutes earlier.

Area forecast discussion, Jul 18, 12:54 AM CST, 12 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CDT WED JUL 18 2012

.SHORT TERM...(TODAY THROUGH FRIDAY NIGHT)
ISSUED AT 146 AM CDT WED JUL 18 2012

HEAT INDICES APPROACHING 105 TODAY ARE FORECAST AS TEMPS/DEW
POINTS REMAIN HIGH...WITH HIGHEST THREAT APPEARING TO BE ALONG
NORTHERN/EASTERN PORTIONS FA. A DAY SIMILAR TO YESTERDAY IS
ANTICIPATED WITH RESPECT TO CONVECTIVE CHANCES SO ISOLATED/SLGT
CHANCE MENTIONS REMAIN WARRANTED.

ANOTHER HOT/HUMID DAY ON TAP THURSDAY IN ADVANCE OF EVOLVING FRONT
THAT WILL MAKE ITS APPROACH. AT THIS TIME...APPEARS TEMPS/DEW
POINTS WILL REMAIN BELOW ADVISORY THRESHOLDS FOR THURSDAY...BUT
VERY CLOSE/SHOULD BE MONITORED...PARTICULARLY IF FRONT SLOWS UP.
S/B ENOUGH CONVECTION AROUND AHEAD OF APPROACHING FRONT THAT
LEVELS ARE MUTED BELOW HEADLINE THRESHOLDS. FROPA SHOULD MAKE
PASS THU NIGHT-FRIDAY AND EFFECTIVELY END POPS NW-SE ACROSS AREA
BY FRI NIGHT AS DRIER MEAN RELATIVE AIR INVADES THE COLUMN.

.LONG TERM...(SATURDAY THROUGH TUESDAY)
ISSUED AT 146 AM CDT WED JUL 18 2012

THE LATEST MODEL RUNS HAVE SLOWED THE FRONT A BIT FROM LAST NIGHT
BUT UPPER LEVEL RIDGE IS STILL FORECAST TO RETROGRADE WEST ALLOWING
FOR A SLIGHTLY COOLER AND DRY WEEKEND. ALTHOUGH TEMPS ARE STILL
EXPECTED TO BE 90+ THE LOWER DEW POINTS WILL BRING SOME RELIEF TO
THE HEAT INDICIES ESPECIALLY. THE HIGH SLOWLY TRIES TO BUILD BACK
INTO THE REGION NEXT WEEK BUT MOST OF THE AREA WILL BE IN A NW FLOW
ALLOWING FOR AFTN THUNDERSTORMS AGAIN BY TUESDAY...ESPECIALLY EAST
OF THE MISSISSIPPI RIVER.

AS PREVIOUSLY STATED HIGHS STILL EXPECTED TO BE 90 OR BETTER BUT
LOWS WILL LIKELY DIP INTO THE 60S THIS WEEKEND. EARLY NEXT WEEK WE
BEGIN YET ANOTHER WARM UP WITH A SLOW RETURN TO HIGHER MOISTURE.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1121 PM CDT TUE JUL 17 2012

CONVECTIVE HIGH CLOUDS WILL LINGER FOR SEVERAL HOURS TONIGHT.
OTHERWISE LIGHT SSW WINDS. CU AGAIN TOMORROW. AGAIN THE CHANCE OF
CONVECTION IS THERE. TOO MUCH UNCERTAINTY AT THIS TIME TO INCLUDE
IN THE TERMINAL FORECASTS. SSW WINDS GENERALLY AOB 10 KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR ILZ088-089-092-093.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR ILZ075>078-
     080>087.

MO...HEAT ADVISORY FROM 11 AM THIS MORNING TO 10 PM CDT THIS EVENING
     FOR MOZ086-087-100-107>112-114.

     HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR MOZ076.

IN...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR INZ081-082-
     085>088.

KY...HEAT ADVISORY UNTIL 10 PM CDT THIS EVENING FOR KYZ014-018-019.

&&
Hazardous weather outlook, Jul 18, 2:46 AM CST, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
346 AM CDT WED JUL 18 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-191000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
346 AM CDT WED JUL 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT UNTIL 1000 PM FOR THE NORTHERN HALF
OF THE REGION...WHERE THE HEAT INDEX WILL PEAK AROUND 105. THE
SOUTHERN HALF OF THE REGION WILL PEAK AROUND 100. REFER TO THE
ADVISORY PRODUCT AND SPECIAL WEATHER STATEMENT FOR DETAILS.

A CHANCE OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS IS FORECAST
AS WELL. LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT
A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF THUNDERSTORMS IS FORECAST THURSDAY THROUGH FRIDAY. LOCALLY
HEAVY RAINFALL WILL BE THE PRIMARY THREAT...BUT A STRAY STORM MAY
BRIEFLY PULSE UP TO NEAR SEVERE LEVELS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MAINTAIN ALERT STATUS IN CASE THEIR ACTIVATION IS
REQUESTED.

In the hours before

Special weather statement, Jul 18, 1:13 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT WED JUL 18 2012

KYZ009-012-017-021-022-190400-
CALLOWAY-TRIGG-CHRISTIAN-MUHLENBERG-TODD-
INCLUDING THE CITIES OF...MURRAY...CADIZ...HOPKINSVILLE...
GREENVILLE...ELKTON
213 PM CDT WED JUL 18 2012

...HEAT INDICES FROM 100 TO 105 THIS AFTERNOON AND THURSDAY AFTERNOON...

HIGH PRESSURE ALOFT AND SOUTHWESTERLY WINDS AT THE SURFACE WILL ALLOW
TEMPERATURES TO CLIMB INTO THE MID 90S TODAY AND THURSDAY OVER
THAT PART OF KENTUCKY GENERALLY SOUTH AND EAST OF A LINE FROM
GREENVILLE TO MURRAY. HEAT INDEX VALUES IN THIS AREA WILL RANGE
FROM 100 TO 105 IN THE AFTERNOON. FOR AREAS IMMEDIATELY NORTH AND
WEST OF THIS AREA...A HEAT ADVISORY IS IN EFFECT THROUGH 10 PM
THURSDAY FOR FORECAST HEAT INDEX VALUES NEAR 105.

HUMIDITY LEVELS WILL BE ON THE INCREASE THROUGH THURSDAY WITH
SCATTERED THUNDERSTORMS POSSIBLE THROUGHOUT THE DAY. HOWEVER...HEAT
INDEX VALUES ARE STILL LIKELY TO CLIMB TO AT LEAST 100 ONCE AGAIN
THURSDAY AFTERNOON.

TO MITIGATE THE IMPACT OF THE HEAT AND HUMIDITY...DO NOT SPEND EXCESSIVE
AMOUNTS OF TIME IN THE SUN. DRINK PLENTY OF EXTRA FLUIDS...AND TRY
TO STAY IN AN AIR CONDITIONED ENVIRONMENT.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail, 2 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Heavy Rain, Christian

When
July 18, 1:45 PM CST to 2:15 PM CST
Where
Christian County, 7 mi N of Pembroke
Reported by
Trained Spotter
Coordinates
36.881, -87.350

A trained spotter reported more than one inch of rain in 30 minutes.

Hail, Christian

When
July 18, 1:52 PM CST
Where
Christian County, 7 mi N of Pembroke
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
36.881, -87.350

Thunderstorm Wind, Christian

When
July 18, 2:40 PM CST
Where
Christian County, 1.8 mi E of Masonville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
36.772, -87.438

A tree and multiple 5-inch tree limbs were blown down. Corn was flattened.

Thunderstorm Wind, Calloway

When
July 18, 5:45 PM CST to 5:50 PM CST
Where
Calloway County, 2.02 mi WSW of Midway to 1.75 mi NNW of Hazel
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.534, -88.350

Parts of a tobacco barn roof were blown off. Part of the metal roof of a second tobacco barn was lifted. Two large oak trees were blown down. Corn plants were blown over.

Hail, Calloway

When
July 18, 5:47 PM CST
Where
Calloway County, Hazel to 2 mi N of Hazel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.500, -88.320

Golf-ball size hail was reported in the community of Hazel. Hail the size of quarters was reported north of town. Heavy crop damage occurred, especially to the tobacco crop. Crop damage estimates were not available.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391839, 391215, 391219, 391227, 391216.